logo
g Text Version
Beauty & Self
Books & Music
Career
Computers
Education
Family
Food & Wine
Health & Fitness
Hobbies & Crafts
Home & Garden
Money
News & Politics
Relationships
Religion & Spirituality
Sports
Travel & Culture
TV & Movies

dailyclick
Bored? Games!
Nutrition
Postcards
Take a Quiz
Rate My Photo

new
Creativity
Family Travel
Southwest USA
Irish Culture
Home Finance
Comedy Movies
Romance Novels


dailyclick
All times in EST

Full Schedule
g
g Nursing Site

BellaOnline's Nursing Editor

g

Look Alike and Sound Alike Medications

Guest Author - Cheryl Pombriant, R.N.

There has been a lot of media attention recently related to the dangers of prescribing and administering look alike and sound alike medications. As we have progressed in our ability to provide medication, generic and brand name, we have also developed many names that sound and look very similar. Along with this come medications that appear similar in dosage.

When actor Denis Quad's twins were accidentally given the wrong dosage of Heparin, the media brought to light the potential dangers of medication errors related to look alike and sound alike drugs. The twins were given Heparin at eleven thirty in the morning and then again at five thirty in the early evening. On both dosage administrations, they were given the wrong dosage. Also, involved in this dosage error was another infant on the unit.

After investigation, it was revealed that along with the drug bottle appearing similar in color and labeling, certain protocols for safe administration of medication were not followed thoroughly. The above error supports the value and importance of using the Ten Rights of Safe Drug Administration.

Nurses are not only caregivers, but educators and the gatekeepers to patient safety. Along with patient safety comes patient teaching. As a profession we are able to educate our patients and co-workers on many levels. Educating ourselves, co-workers, and patients is a key factor in preventing many medical errors and medication errors.

To help teach our patients more effectively about medications The National Council on Patient Information and Education encourages nurses to educate patients on the three R’s of medications.

Recognize that all medicines have risks along with benefits. Respect the importance and value of medicines. When used properly they are significant to improved health and well being. Remember to take full responsibility as a consumer. Learn about the medications that are being prescribed and teach yourself about them.

To help teach others, as health care providers and mentors, we should also abide by the same rules for ourselves personally and professionally. Nurses have a responsibility to be aware of potential medication errors with medications that look and sound alike. For instance many patients and health care providers will confuse Zantac with Xanax. Both drugs sound alike, but have nothing in common. Zantac is prescribed for GERD and Xanax is prescribed for anxiety.

The Institute for Safe Medication Practices has a list of confused drug names. It is in PDF format and is a great tool to use for educating ourselves, co-workers, and patients. We should be doing this automatically as part of our practice, following all rights of medication administration, along with policy and protocols.

Educating ourselves, each other, and consumers is part of nursing and along with that is a responsibility to continually teach ourselves, so we can teach others.

This site needs an editor - click to learn more!

Add +Look+Alike+and+Sound+Alike+Medications to Twitter Add +Look+Alike+and+Sound+Alike+Medications to Facebook Add +Look+Alike+and+Sound+Alike+Medications to MySpace Add +Look+Alike+and+Sound+Alike+Medications to Del.icio.us Digg +Look+Alike+and+Sound+Alike+Medications Add +Look+Alike+and+Sound+Alike+Medications to Yahoo My Web Add +Look+Alike+and+Sound+Alike+Medications to Google Bookmarks Add +Look+Alike+and+Sound+Alike+Medications to Stumbleupon Add +Look+Alike+and+Sound+Alike+Medications to Reddit




RSS | Related Articles | Editor's Picks Articles | Top Ten Articles | Previous Features | Site Map


For FREE email updates, subscribe to the Nursing Newsletter


Past Issues


print
Printer Friendly
bookmark
Bookmark
tell friend
Tell a Friend
forum
Forum
email
Email Editor


Content copyright © 2014 by Cheryl Pombriant, R.N.. All rights reserved.
This content was written by Cheryl Pombriant, R.N.. If you wish to use this content in any manner, you need written permission. Contact BellaOnline Administration for details.

g


g features
Medication Errors

Caring For Yourself

Returning to College - Advancing Nurse Education

Archives | Site Map

forum
Forum
email
Contact

Past Issues
memberscenter


vote
Poetry
Daily
Weekly
Monthly
Less than Monthly



BellaOnline on Facebook
g


| About BellaOnline | Privacy Policy | Advertising | Become an Editor |
Website copyright © 2014 Minerva WebWorks LLC. All rights reserved.


BellaOnline Editor